Alert archive / Colorado / Wind Advisories in 2020
Wind Advisory 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this wind advisory at May 18, 2020, 2:42 PM MDT for 11 counties in Colorado; Grand County, San Juan County, Utah. It took effect at May 19, 2020, 12:00 PM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2020, 2:42 PM MDT (20:42 UTC)
- In effect from
- May 19, 2020, 12:00 PM MDT
- Expired
- May 19, 2020, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Grand Junction, CO
Counties Dolores County, CO, Eagle County, CO, Garfield County, CO, Mesa County, CO, Moffat County, CO, Montezuma County, CO, Montrose County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO, San Miguel County, CO, Grand County, UT, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 10 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 374 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3502 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
347 WWUS75 KGJT 182042 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 242 PM MDT Mon May 18 2020 COZ001-002-020-021-UTZ022-027-029-190700- /O.NEW.KGJT.WI.Y.0002.200519T1800Z-200520T0300Z/ Lower Yampa River Basin-Central Yampa River Basin- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Southeast Utah-Arches/Grand Flat- Canyonlands/Natural Bridges- Including the cities of Rangely, Dinosaur, Craig, Hayden, Meeker, Gateway, Nucla, Cortez, Dove Creek, Mancos, Blanding, Moab, Castle Valley, Canyonlands National Park, Dead Horse Point State Park, and Fry Canyon 242 PM MDT Mon May 18 2020 ...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT TUESDAY... * WHAT...South winds 25 to 35 mph with gusts between 45 to 50 mph expected. * WHERE...In Utah, Southeast Utah, Arches/Grand Flat and Canyonlands/Natural Bridges. In Colorado, Lower Yampa River Basin, Central Yampa River Basin, Paradox Valley/Lower Dolores River and Four Corners/Upper Dolores River. * WHEN...From noon to 9 PM MDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
5 follow-up statements
614 WWUS75 KGJT 190322 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 922 PM MDT Mon May 18 2020 COZ001-002-020-021-UTZ022-027-029-191300- /O.CON.KGJT.WI.Y.0002.200519T1800Z-200520T0300Z/ Lower Yampa River Basin-Central Yampa River Basin- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Southeast Utah-Arches/Grand Flat- Canyonlands/Natural Bridges- Including the cities of Rangely, Dinosaur, Craig, Hayden, Meeker, Gateway, Nucla, Cortez, Dove Creek, Mancos, Blanding, Moab, Castle Valley, Canyonlands National Park, Dead Horse Point State Park, and Fry Canyon 922 PM MDT Mon May 18 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MDT TUESDAY... * WHAT...South winds 25 to 35 mph with gusts between 45 to 50 mph expected. * WHERE...In Utah, Southeast Utah, Arches/Grand Flat and Canyonlands/Natural Bridges. In Colorado, Lower Yampa River Basin, Central Yampa River Basin, Paradox Valley/Lower Dolores River and Four Corners/Upper Dolores River. * WHEN...From noon to 9 PM MDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
653 WWUS75 KGJT 190856 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 256 AM MDT Tue May 19 2020 COZ006-191830- /O.EXA.KGJT.WI.Y.0002.200519T1800Z-200520T0300Z/ Grand Valley- Including the cities of Grand Junction, Fruita, and Palisade 256 AM MDT Tue May 19 2020 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Grand Valley. * WHEN...From noon today to 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ COZ001-002-020-021-UTZ022-027-029-191830- /O.CON.KGJT.WI.Y.0002.200519T1800Z-200520T0300Z/ Lower Yampa River Basin-Central Yampa River Basin- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Southeast Utah-Arches/Grand Flat- Canyonlands/Natural Bridges- Including the cities of Rangely, Dinosaur, Craig, Hayden, Meeker, Gateway, Nucla, Cortez, Dove Creek, Mancos, Blanding, Moab, Castle Valley, Canyonlands National Park, Dead Horse Point State Park, and Fry Canyon 256 AM MDT Tue May 19 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Utah, Arches/Grand Flat, Southeast Utah and Canyonlands/Natural Bridges. In Colorado, Four Corners/Upper Dolores River, Central Yampa River Basin, Lower Yampa River Basin and Paradox Valley/Lower Dolores River. * WHEN...From noon today to 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
829 WWUS75 KGJT 191756 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 1156 AM MDT Tue May 19 2020 COZ001-002-006-020-021-UTZ022-027-029-200300- /O.CON.KGJT.WI.Y.0002.200519T1800Z-200520T0300Z/ Lower Yampa River Basin-Central Yampa River Basin-Grand Valley- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Southeast Utah-Arches/Grand Flat- Canyonlands/Natural Bridges- Including the cities of Rangely, Dinosaur, Craig, Hayden, Meeker, Grand Junction, Fruita, Palisade, Gateway, Nucla, Cortez, Dove Creek, Mancos, Blanding, Moab, Castle Valley, Canyonlands National Park, Dead Horse Point State Park, and Fry Canyon 1156 AM MDT Tue May 19 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts between 45 to 50 mph expected. * WHERE...In Utah, Arches/Grand Flat, Southeast Utah and Canyonlands/Natural Bridges. In Colorado, Four Corners/Upper Dolores River, Central Yampa River Basin, Lower Yampa River Basin and Paradox Valley/Lower Dolores River. * WHEN...From noon today to 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
143 WWUS75 KGJT 192025 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 225 PM MDT Tue May 19 2020 COZ007-008-200300- /O.EXA.KGJT.WI.Y.0002.000000T0000Z-200520T0300Z/ Debeque to Silt Corridor-Central Colorado River Basin- Including the cities of De Beque, New Castle, Mesa, Parachute, Rifle, Silt, Eagle, Edwards, Glenwood Springs, and Carbondale 225 PM MDT Tue May 19 2020 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...South winds 25 to 30 mph with gusts between 45 to 50 mph expected. * WHERE...Debeque to Silt Corridor and Central Colorado River Basin. * WHEN...Through 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ COZ001-002-006-020-021-UTZ022-027-029-200300- /O.CON.KGJT.WI.Y.0002.000000T0000Z-200520T0300Z/ Lower Yampa River Basin-Central Yampa River Basin-Grand Valley- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Southeast Utah-Arches/Grand Flat- Canyonlands/Natural Bridges- Including the cities of Rangely, Dinosaur, Craig, Hayden, Meeker, Grand Junction, Fruita, Palisade, Gateway, Nucla, Cortez, Dove Creek, Mancos, Blanding, Moab, Castle Valley, Canyonlands National Park, Dead Horse Point State Park, and Fry Canyon 225 PM MDT Tue May 19 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...South winds 25 to 30 mph with gusts between 45 to 50 mph expected. * WHERE...In Utah, Arches/Grand Flat, Southeast Utah and Canyonlands/Natural Bridges. In Colorado, Four Corners/Upper Dolores River, Central Yampa River Basin, Lower Yampa River Basin and Paradox Valley/Lower Dolores River. * WHEN...Through 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
326 WWUS75 KGJT 200252 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 852 PM MDT Tue May 19 2020 COZ001-002-006>008-020-021-UTZ022-027-029-200400- /O.EXP.KGJT.WI.Y.0002.000000T0000Z-200520T0300Z/ Lower Yampa River Basin-Central Yampa River Basin-Grand Valley- Debeque to Silt Corridor-Central Colorado River Basin- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Southeast Utah-Arches/Grand Flat- Canyonlands/Natural Bridges- Including the cities of Rangely, Dinosaur, Craig, Hayden, Meeker, Grand Junction, Fruita, Palisade, De Beque, New Castle, Mesa, Parachute, Rifle, Silt, Eagle, Edwards, Glenwood Springs, Carbondale, Gateway, Nucla, Cortez, Dove Creek, Mancos, Blanding, Moab, Castle Valley, Canyonlands National Park, Dead Horse Point State Park, and Fry Canyon 852 PM MDT Tue May 19 2020 ...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING... Gusty winds will diminish within the next hour in most locations. Expect a few occasional gusts over 40 mph in the higher terrain overnight. The Wind Advisory will expire at 9pm. $$ For more information from the National Weather Service visit https://weather.gov/gjt
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at May 18, 2:38 PM MDT, 4 minutes earlier.
Area forecast discussion, May 18, 2:38 PM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
238 PM MDT Mon May 18 2020
.SHORT TERM...(Tonight through Tuesday night)
Issued at 238 PM MDT Mon May 18 2020
Upper low rotating off the PacNW coast is vivid in satellite
imagery, with its deep trough axis extending into southern
California. The strong jet stream associated with this system is
currently centered over Nevada, stretching across the Great Basin.
Eastern Utah and western Colorado fall within a dry slot ahead of
the strong low pressure system, with southwest flow pumping warmer
and dry air across the region. Widespread Red Flag conditions will
persist well into this evening, as winds only intensify aloft and
deep layer of mixing continues to pump strong winds down to the
surface. Jet placement and intensity will likely prolong, if not
override, usual diurnal wind patterns overnight, resulting in gusty
conditions through the night. Winds may decouple across lower
valleys, where sallow inversions typically develop after sunset.
However, due to strong mixing, expect a slow change in surface
conditions tonight.
A break in gusty winds will be short lived for lower elevations.
Tuesday brings stronger winds, and little change in RH, as the upper
level jet advances over the CWA. Portions of northeast Utah and
northwest Colorado fall under a 500 mb 70 kt jet. NAM soundings
indicate mixing up to 500 mb across the CWA, which will allow
boundary layer circulation to carry this strong upper level momentum
down to the surface. Wind gusts of 45 to 50 mph are likely Tuesday
afternoon across portions of southeast Utah and much of western
Colorado. As a result, a wind advisory has been issued with this
forecast package from 12 PM MDT Tuesday until 9 PM MDT Tuesday night
for valley zones across southeast Utah, southwest and northwest
Colorado. Higher terrain along the Divide will tap into a pinch of
moisture carried from the Gulf Tuesday afternoon, which will
generate isolated storms over higher peaks. Very little moisture, if
any, is expected to reach the ground due to dry low levels of the
atmosphere. However, this means the potential for virga will only
enhance gusty surface winds. No changes have been made with
regards to Tuesday's Red Flag Warnings. Anticipate strong winds
and low RH to persist Tuesday evening and overnight across higher
terrain, with winds eventually weakening late Tuesday night for
lower valleys.
Well above normal temperatures remain in forecast through the short
term period, as long as strong southwesterly flow dominates the
region through Tuesday night.
.LONG TERM...(Wednesday through Monday)
Issued at 238 PM MDT Mon May 18 2020
One more breezy day is expected at the start of the long term as the
upper level low/trough moves across the CWA. The trough axis
doesn't actually move through until early Thursday morning so we'll
still be under the influence of the departing jet. Guidance hasn't
changed as far as deep mixing is concerned so again, breezy
conditions expected thanks to the tight pressure gradient and said
mixing. A safe bet that critical fire weather conditions will likely
be met for a third day in a row though conditions may not be as
widespread as seen on Tuesday. Outside of the winds, both the NAM
and GFS are showing some light precip for northern areas but amounts
are .1 inch or less. Not much in the way of wetting rains and would
expect most precip to evaporate before reaching the ground. Some
good news is that thicknesses drop indicating some cooler air moving
in. H7 temps bear this out as does statistical guidance. In fact,
high temps on Wednesday look to reach several degrees below normal
for this time of year. Will be a welcome reprieve. Of course, we
then have to worry about freezing temps Thursday morning but, for
now, looks like most spots will stay above 32F but we'll see...
Thursday will be pleasant with partly cloudy skies and cool
temperatures expected. A few more clouds will be found up north with
maybe a quick shower over the Flat Tops and Park Range. Flow becomes
southwesterly Friday as the next trough approaches from the
northwest. The pressure gradient looks to tighten again and with low
humidities setting up, fire weather concerns will start increasing
for Friday into Saturday. As the trough moves through, a bit more
moisture may accompany the system so chances will increase for
showers...mainly for the northern valleys, Flat Tops, and Park
Range. Once the trough moves through, another drop in high
temperatures will occur bringing pleasant weather for Sunday and
Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1139 AM MDT Mon May 18 2020
No ceilings or visibility issues today. South to southwesterly
winds will be gusty, however, reaching sustained wind speeds of
20 to 25kts with gusts reaching 35kts through the afternoon and
early evening hours. Expect turbulence near and around any
mountainous terrain.
&&
.FIRE WEATHER...
Issued at 238 PM MDT Mon May 18 2020
Widespread Red Flag conditions will persist into the night, with
winds decreasing across lower elevations after midnight. Southwest
flow intensifies Tuesday, resulting in wind gusts of 45 to 50 mph
across much of southeast Utah, southwest and northwest Colorado.
In addition, convective showers may develop over higher terrain
along the Divide Tuesday afternoon. Very little moisture will
reach the ground due to dry low levels, which also increases the
potential for virga enhanced winds and some lightning. Cooler
temperatures are forecast for Wednesday, however, low RH and gusty
winds will linger as the system moves across the region. As a
result, eastern Utah and western Colorado could potentially
experience another day of critical fire weather conditions. There
are some indications that elevated fire danger returns on Friday
and Saturday as well.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until midnight MDT tonight for COZ203-205-207-
290-292>295.
Red Flag Warning from 11 AM Tuesday to midnight MDT Tuesday
night for COZ203-205-207-290-292>295.
Wind Advisory from noon to 9 PM MDT Tuesday for COZ001-002-020-
021.
UT...Red Flag Warning until midnight MDT tonight for UTZ490.
Red Flag Warning from 11 AM Tuesday to midnight MDT Tuesday
night for UTZ490.
Wind Advisory from noon to 9 PM MDT Tuesday for UTZ022-027-029.
&&
SHORT TERM...ERW
LONG TERM...TGR
AVIATION...TGR
FIRE WEATHER...TGJTHazardous weather outlook, May 18, 3:09 AM MDT, 11 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 309 AM MDT Mon May 18 2020 COZ001>014-017>023-UTZ022>025-027>029-190915- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 309 AM MDT Mon May 18 2020 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Critical fire weather conditions are expected across portions of western Colorado and east-central Utah where a Red Flag Warning is in effect today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be elevated fire danger across portions of western Colorado and eastern Utah on Tuesday and Wednesday. Wind gusts upwards of 40 to 50 mph are possible on Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Wind Advisories in Colorado, 2020Wind Advisories in Utah, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.